Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 172, NWS Nashville, TN

October 6, 2014DeKalb County, White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 6, 2014, 7:02 PM CDT for DeKalb County, White County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2014, 7:02 PM CDT (00:02 UTC)
Expired
Oct 6, 2014, 7:45 PM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties DeKalb County, TN, White County, TN

The radar

The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 7:46 PM CDTHAIL 11 Nw Sparta, TNQUARTER SIZE HAIL REPORTED AT OAKWOOD STREET AND MONTEREY HWY IN SPARTA TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WUUS54 KOHX 070002
SVROHX
TNC041-185-070045-
/O.NEW.KOHX.SV.W.0172.141007T0002Z-141007T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
702 PM CDT MON OCT 6 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WHITE COUNTY IN MIDDLE TENNESSEE...
  EASTERN DE KALB COUNTY IN MIDDLE TENNESSEE...

* UNTIL 745 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  SMITHVILLE...MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SMITHVILLE...SPARTA...BAKERS CROSSROADS...HAMPTONS CROSSROADS AND
  DOYLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3581 8537 3583 8566 3585 8575 3585 8582
      3602 8588 3606 8568 3601 8565 3604 8561
      3604 8559 3607 8556 3609 8551 3606 8542
TIME...MOT...LOC 0002Z 270DEG 38KT 3593 8586

$$

FORECASTER:
11
2 follow-up statements
395 
WWUS54 KOHX 070025
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
725 PM CDT MON OCT 6 2014

TNC041-185-070045-
/O.CON.KOHX.SV.W.0172.000000T0000Z-141007T0045Z/
WHITE TN-DE KALB TN-
725 PM CDT MON OCT 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN DE KALB AND WESTERN WHITE COUNTIES...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BAKERS CROSSROADS...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  SPARTA...BAKERS CROSSROADS...DOYLE AND HAMPTONS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3581 8537 3581 8542 3582 8545 3582 8552
      3583 8567 3585 8579 3596 8579 3601 8565
      3608 8553 3608 8548 3606 8542
TIME...MOT...LOC 0025Z 265DEG 37KT 3593 8565

$$
11
047 
WWUS54 KOHX 070037
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
737 PM CDT MON OCT 6 2014

TNC041-185-070045-
/O.CON.KOHX.SV.W.0172.000000T0000Z-141007T0045Z/
WHITE TN-DE KALB TN-
737 PM CDT MON OCT 6 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN DE KALB AND WESTERN WHITE COUNTIES...

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SPARTA...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  SPARTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3581 8537 3581 8542 3582 8545 3583 8567
      3588 8568 3597 8567 3606 8549 3606 8542
      3590 8538
TIME...MOT...LOC 0037Z 265DEG 37KT 3594 8550

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:21 PM CDT, 41 minutes earlier.

Area forecast discussion, Oct 6, 6:21 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
621 PM CDT MON OCT 6 2014

.AVIATION...
RADAR IMAGERY INDICATES SCT TSRA ACTIVITY WILL CONTINUE TO BE A
POSSIBILITY THIS EVENING...BEFORE TAPERING TO WIDELY SCT/ISO SHRA
FROM WEST TO EAST ACROSS MIDDLE TN JUST AFTER MIDNIGHT. SOME
MVFR VIS REDUCTION TOWARD SUNRISE CAN BE EXPECTED AT ALL THREE
TAF SITES...WITH ANOTHER ROUND OF SHOWERS FOR MOST OF THE DAY
TOMORROW.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05
Hazardous weather outlook, Oct 6, 5:08 AM CDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
508 AM CDT MON OCT 6 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-071000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
508 AM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR ALL OF
MIDDLE TENNESSEE MAINLY DURING THE AFTERNOON THROUGH EVENING HOURS.
MAIN CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO CAN NOT BE RULED OUT...ESPECIALLY ACROSS WESTERN PORTIONS
OF THE MID STATE. SOME OF THESE THUNDERSTORMS MAY ALSO PRODUCE
BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY. MAIN CONCERNS
WILL BE SMALL HAIL AND GUSTY WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTERS CAN MAKE REPORTS VIA TWITTER USING HASHTAG #TSPOTTER

TO MAKE A REPORT VIA FACEBOOK GO TO:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NASHVILLE.GOV

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Oct 6, 6:34 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
634 PM CDT MON OCT 6 2014

TNZ032-065-066-070015-
CUMBERLAND-PUTNAM-WHITE-
634 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...PUTNAM AND WHITE
COUNTIES...

AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SPARTA...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BAKERS CROSSROADS...BURGESS FALLS
STATE PARK...HAMPTONS CROSSROADS...MONTEREY AND PLEASANT HILL.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

HEAVY RAIN WILL OCCUR...WHICH COULD COVER ROADS WITH WATER AND FLOOD
SOME LOW LYING AREAS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

LAT...LON 3595 8565 3598 8565 3600 8564 3602 8565
      3604 8566 3616 8520 3615 8512 3592 8507

11
Special weather statement, Oct 6, 6:39 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
639 PM CDT MON OCT 6 2014

TNZ011-033-034-070030-
FENTRESS-OVERTON-PICKETT-
639 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS...OVERTON AND PICKETT
COUNTIES...

AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LIVINGSTON...MOVING NORTHEAST AT 55 MPH.

SOME LOCATIONS IN THE PATH INCLUDE LIVINGSTON...JAMESTOWN...PALL MALL
AND PICKETT STATE PARK.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3650 8472 3621 8529 3638 8539 3663 8500
      3661 8491 3661 8483 3659 8477 3652 8472

11
Local storm report, Oct 6, 6:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
640 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             8 NE MURFREESBORO       35.94N  86.29W
10/06/2014  E1.75 INCH       RUTHERFORD         TN   EMERGENCY MNGR

            GOLF BALL SIZE HAIL REPORTED NORTH OF MURFREESBORO

&&

EVENT NUMBER OHX1400603

MDAVIS
Local storm report, Oct 6, 6:51 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
651 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             8 NE MURFREESBORO       35.94N  86.29W
10/06/2014  E1.00 INCH       RUTHERFORD         TN   TWITTER

            QUARTER SIZE HAIL REPORTED IN LASCASSAS COMMUNITY.

&&

EVENT NUMBER OHX1400604

MDAVIS
Local storm report, Oct 6, 6:52 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
652 PM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             8 W JAMESTOWN           36.43N  85.08W
10/06/2014  E0.70 INCH       FENTRESS           TN   FIRE DEPT/RESCUE

            DIME SIZE HAIL REPORTED IN WESTERN AREAS OF FENTRESS
            COUNTY

&&

EVENT NUMBER OHX1400605

MDAVIS
Special weather statement, Oct 6, 6:57 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
657 PM CDT MON OCT 6 2014

TNZ059>061-070045-
MARSHALL-MAURY-WILLIAMSON-
657 PM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...MAURY AND WILLIAMSON
COUNTIES...

AT 654 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MOUNT PLEASANT...MOVING EAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE COLUMBIA...I-65 EAST OF COLUMBIA
AND CHAPEL HILL.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3566 8720 3585 8671 3577 8667 3575 8668
      3575 8670 3572 8670 3569 8664 3559 8665
      3558 8666 3558 8664 3557 8665 3555 8666
      3547 8712

11

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:16 PM CDTSevere Thunderstorm WarningOHXRutherford44 min
Oct 6, 7:28 PM CDTSpecial Weather StatementOHXFentress17 min
Oct 6, 7:42 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White33 min
Oct 6, 7:46 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Warren27 min
Oct 6, 8:12 PM CDTSevere Thunderstorm WarningOHXCumberland33 min
Oct 6, 9:55 PM CDTSpecial Weather StatementOHXBedford35 min
Oct 6, 10:13 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Rutherford32 min
Oct 6, 10:34 PM CDTSpecial Weather StatementOHXCumberland26 min
Oct 7, 12:30 AM CDTSpecial Weather StatementOHXDeKalb45 min
Oct 7, 12:42 AM CDTSevere Thunderstorm WarningOHXWilson33 min
Oct 7, 12:46 AM CDTSpecial Weather StatementOHXVan Buren, Warren44 min
Oct 7, 1:01 AM CDTSpecial Weather StatementOHXDavidson, Dickson, Rutherford, Williamson44 min
Oct 7, 1:06 AM CDTSpecial Weather StatementOHXDeKalb39 min
Oct 7, 1:18 AM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson27 min
Oct 7, 1:24 AM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam36 min
Oct 7, 1:51 AM CDTSpecial Weather StatementOHXCannon, Warren, Wilson24 min
Oct 7, 2:42 AM CDTSpecial Weather StatementOHXCumberland, Van Buren, White48 min
Oct 7, 8:03 AM CDTSpecial Weather StatementOHXDavidson, Robertson, Sumner, Wilson42 min
Oct 7, 8:16 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson29 min
Oct 7, 8:28 AM CDTSpecial Weather StatementOHXJackson, Smith47 min
Oct 7, 8:39 AM CDTSpecial Weather StatementOHXMacon, Sumner, Trousdale36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.